Can being on steroids cause problems with thyroid such as weight gain, headaches, fatigue, etc.

 

Views: 5311

Reply to This

Replies to This Discussion

Donna,

 

Steroids can cause weight gain and other symptoms directly without affecting the thyroid. If you son is experiencing symptoms, visit your physician to make sure nothing else is going on and to get information on an appropriate diet for people taking steroids. My son John has been on deflazacort fo 15 years. He has gained weight in part because I did not know about an appropriate diet but is otherwise very healthy. His skin is more sensitive and sometimes it gets very red. He has osteopenia which unfortunately is a side effect of both DMD and steroids since muscle activity keeps bones strong. The benefits have outweighed the side effects by far.

 

Ginny

Hi Ginny,

Can you please give more information about your son health? Since he has been using deflaz for so long.

When did he start steriod?

How tall is he?

How long did he walk?

Thanks,

Amrit

 

HI Donna, my son did get hypothyroidism after beginning deflazacort.  I can't say if that is a side effect or not as we do have it in our family. HOWEVER...this is not bad in DMD.  There is something in synthyroid (the drug they take for hypothyroidism) that seals off the cell wall membrane causing them to loose less cell tissue in a quick manner. every boy that  I know who is on synthyroid has their CpK levels drop about in half after beginning to take the meds (and it stays low)...so there is something good about it that the doc's don't really understand as know one has investigated.

 

Good luck.

Lori

Lori,

what were your son's symptoms, how did you notice, and what did you think that made you realize he had hypothyroidism.?  I know they say you gain weight initially when put on steroids, but I was told it should stabilize at a certain point and they should not gain much after that.  my son is still gaining.  he has gained a total of 35 lbs in less than 2 1/2 years.  for example from nov 2010 to may 2011 he gained another 12 lbs.  I have now been told he is considered obese.  I think if he could have not gained so much, or could lose what he has gained he would be able to move around alot better.  his symptoms are as follows and I thought that with some of them they should not be from dmd:  sluggish, tired, very slow when walking, thick skin, skin rash, coarse hair, weight gain, constipation at times, aches and pains in his joints, and just cannot lose any weight with exercise and his daily intake for calories is between 1200-1500.  are any of these what you son had.  his ck-mb level is also elevated, which is supposed to mean myocardial infarction but can also mean signs of hypothyroidism.  any info you might have I would appreciate it.  thanks so much

My son had no symptoms of low thyroid....we just found it in the blood work.  Have you checked your son for insulin resistance (pre-diabetes?)?  Steroids can cause that and that causes rapid weight gain as well.  I know that in cincy, our endocronologist likes my son's thyroid level to stay on the high side of normal rather than in the middle of the range. 

Has your son had a cardia MRI?  that could rule in/out myocardical infarction...Sorry figuring this out has been a challenge for you. I know it must be frustrating.  I would say with those symptoms though, it very well could be hypothyroidism...I would find a doc to investigate that if your normal wont!

Good luck!  Lori

Hı Donna; My son has exon 2 dupl. like your son. He is 5 and half years old. He had taken Prednisolen 5 mg /day for 6 month until our endocrine doctor told us as regarding blood test results( his rt3/ ft3 ratio was not normal), Yiğit,my son's name, has thyroid resistance. İt was happened in July 2011.  So He told us;  İf We don't treat his thyroid resistance, Steroids is not effective as much as the doctor want. Yiğit has taken some supplements for  this problem.

What about your son? Does your son take supplements?

I will be hapy to hear from you.

 

Semra

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service